Skip to main content
Log in

Adverse drug reactions and polypharmacy in the elderly in general practice

  • PHARMACOEPIDEMIOLOGY AND PRESCRIPTION
  • Published:
European Journal of Clinical Pharmacology Aims and scope Submit manuscript

Abstract

Objectives: The risk of adverse drug reactions (ADRs) increases with the number of drugs used. Most studies refer to potential interactions; the results regarding the severity of occurring and registered ADRs are inconsistent. Therefore, we examined the relevance of drug-induced problems in the elderly in general practice and their association with polypharmacy.

Design: Retrospective cross-sectional analysis of prospectively collected data.

Setting: Three family practices participating in the medication and morbidity Registration Network Groningen (RNG).

Methods: From 2185 elderly patients (>64 years) medication and morbidity data were collected over the period of 2 years (1994 and 1995). Polypharmacy was defined as the long-term simultaneous use of two or more drugs. Adverse reactions recognised as such were coded as a separate `diagnosis' A85. The most risky drug groups and the most prevalent diseases in relation to ADRs were studied.

Results: The incidence of ADRs in general practice was 5.7 per 100 elderly patients and the prevalence 6.1 per 100. Moderate polypharmacy was more frequent in the elderly who experienced adverse effects; no other differences in degree of polypharmacy could be found. The elderly who experienced adverse reactions used overall more different drugs (14.4 ± 7.6, of which 1.5 ± 1.5 were used long term) than the other elderly patients (8.1 ± 5.7, of which 1.0 ± 1.5 were long term). The incidence of ADRs increased non-significantly with the number of drugs used long term. Antibiotics, antihypertensives and non-steroidal anti-inflammatory drugs were mainly responsible for gastrointestinal complaints (nausea, diarrhoea and stomach pain) and rash. In the cases of treating urinary tract infections and sleeping disorders, there was a significantly high risk of ADRs. Slightly more at risk for adverse drug reactions were older patients with coronary heart disease or asthma/chronic obstructive pulmonary disease.

Conclusion: Most of the ADRs observed in general practice turn out to be rather harmless. This is in agreement with outpatient studies, though not with hospital studies. An increased risk of adverse effects with the number of drugs used simultaneously, as reported in other studies, was not confirmed in our study. This study however is limited to actually registered effects.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others

Author information

Authors and Affiliations

Authors

Additional information

Received: 4 December 1998 / Accepted in revised form: 10 June 1999

Rights and permissions

Reprints and permissions

About this article

Cite this article

Veehof, L., Stewart, R., Meyboom-de Jong, B. et al. Adverse drug reactions and polypharmacy in the elderly in general practice. E J Clin Pharmacol 55, 533–536 (1999). https://doi.org/10.1007/s002280050669

Download citation

  • Issue Date:

  • DOI: https://doi.org/10.1007/s002280050669

Navigation